Alert archive / Mississippi / Flash Flood Warnings in 2022
Flash Flood Warning 22, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at Apr 17, 2022, 8:29 PM CDT for Wilkinson County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2022, 8:29 PM CDT (01:29 UTC)
- Expired
- Apr 17, 2022, 11:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
County Wilkinson County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 1.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1303 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1203 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.5
The text
As transmitted.
612
WGUS54 KLIX 180129
FFWLIX
MSC157-180430-
/O.NEW.KLIX.FF.W.0022.220418T0129Z-220418T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
829 PM CDT Sun Apr 17 2022
The National Weather Service in New Orleans has issued a
* Flash Flood Warning for...
Southwestern Wilkinson County in southern Mississippi...
* Until 1130 PM CDT.
* At 829 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Additional rainfall amounts of 1 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Woodville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3128 9149 3110 9121 3100 9132 3119 9159
3120 9158 3120 9159 3122 9158 3124 9155
3123 9153 3121 9153 3122 9151 3123 9151
3123 9149 3124 9149 3124 9148 3126 9148
3128 9150
FLASH FLOOD...RADAR INDICATED
$$
PGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 4:44 PM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, Apr 17, 4:44 PM CDT, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service New Orleans LA 444 PM CDT Sun Apr 17 2022 .UPDATE...Severe Thunderstorm Watch has been issued for southwestern MS. No other counties or any parishes in our area are in the watch mainly because of the expectation of another watch later and the chance that storms wouldn't even move across the southwestern MS border till later this evening. Nothing else has changed in the thinking and we should start seeing a few more storms develop in the next hour or two. /CAB/ && .PREV DISCUSSION... /issued 403 PM CDT Sun Apr 17 2022/ SHORT TERM...The risk for thunderstorms will begin to increase now through 03z. We are still highlighted by SPC with an Enhanced and Slight Risk. The main concerns are damaging winds and very large and damaging hail. In addition even though the risk is much lower a tornado or two can not be ruled out. As we just said the severe threat will continue through the evening and possibly overnight hours however the threat for any severe weather should start to drastically decrease after 3z as we lose the instability and support. So what is the cause and concern with today's storms? First there is a s/w that at 18z was moving into the Ozarks and portions of the Lower MS Valley. The last few days the concern was would much support get far enough south to give storms that extra punch and looking at WV and CAMs it appears that we will see more than just subtle forcing and slightly stronger northwest flow over the area. Prior to that we have warmed up considerably with most of the area climbing into the mid 80s while dewpoints were in the upper 60s to lower 70s. At 19z this was leading to rather unstable conditions with sfc based CAPE over 3k J/kg over most of the area and southwest MS over 3500. MLCAPE was well over 2000 j/kg. There is also already decent mid level dry air and this is leading to very high DCAPE values of over 1000 J/kg over all of the area and the west half of the CWA AOA 1100. The other concern right now is the cooling mid level temps as we start to feel more of that s/w moving into the Lower MS Valley. This could lead to mid level lapse rates approaching 7 C/km and steeper which is rather impressive for our area. The bigger concern is the fcst soundings showing rather fat CAPE between 0 and -20C and this is highly favorable for large hail. One other feature that is impressive from an instability and potential is the 0-3km CAPE which could be around 150 j/kg and a low level lapse rate of greater than 7 C/km. This combined with the dry layer in the mid levels and high DCAPE values would suggest a very good chance transporting strong winds down to the sfc leading to damaging downbursts. The shear and kinematics are the features that aren't as impressive but are adequate and can be overcome with enough forcing. Mid level winds currently are around 35kts which is partially why nothing has really gotten going yet over the CWA (that and a lack of LL convergence). That said as the s/w moves ESE h5 winds will increase and could approach 50kts and that would be more than sufficient. The upper jet placement right now is not favorable and may not be that favorable through the event but there are some indications that we could be just under the LFQ of a 100kt jet and if that is the case the diffluence aloft will be favorable and allow for storms to breath. Biggest negative that can be seen is the lack of any real LL convergence/jet. The best LL convergence doesn't really get here till closer to the front (well after 3z) however, there isn't really any LL divergence either. This would suggest we will likely be waiting on the better mid level jet and then outflow boundaries. The other thing to remember is yeah this is usually a Summer issue but northwest flow tends to favor later initiation so we may not really see any deeper convection till 22-23z which also will be when the better mid level support noses in. 0-6km Bulk shear is not impressive right now but by 00z could increase to around 40-50 kts and that would be more than enough for organized convection. As for low level shear obviously the lack of really strong LL winds will not lead to impressive 0-1 and 0-3km SRH as they will mostly remain below 100 and 150 m2/s2 respectively. This is a good reason why tornadoes are not a big concern however, we can not rule out one or two as any storm that collides with a boundary could be just enough to lead to a tornado. With all of this the current thinking is convection should start to increase around 22-23z with the main time frame for severe storms from 22-03z. Usually not a big concern for this area but large and damaging hail is the primary concern with a decent chance of someone seeing hail greater than 2". Strong to damaging winds are also a concern and the strongest storms could lead to rather impressive downburst with winds possibly approaching 70 mph. Again tornadoes is the lesser risk and actually far lower a concern than normal but as always down here in the Gulf south very rarely can we say tornadoes are not possible. After 03z what storms are out there will start to slowly weaken and push south towards the southshore and the Gulf south of coastal MS. There will likely still be some lingering showers to the north and northwest as the front will probably try to squeeze out some additional rain. The cold front will move through during the morning hours between 8/9z and 14z. After that the weather is quiet and quiet through the week. The one concern in the short term we may need to watch closely would be how dry we get Tuesday. LL temps will start to slowly moderate Tuesday but moisture will likely take another 18-24 hrs before it really starts to return. Sunny skies and good mixing could lead to min RH values dropping into the 20s across the region and it would not be out of the question to see a few spots drop below 20%. This is more of a fire weather concern but is something that we will need to keep an eye on. /CAB/ LONG TERM...The extended portions of the forecast has been pretty consistent with good agreement from the medium range ensemble means and the NBM through the end of the work week before things begin to diverge. Given the focus on the forecast is on the next 12 hours not much detail was put into the extended a stuck with the NBM. Wednesday night through Friday the ridge centered over western Mexico and into the eastern Pacific will build to the northeast. By midday Friday the mid level pattern will become amplified once again but the ridge will dominate much of the eastern CONUS with the ridge axis extending into Ontario and Manitoba. LL temps will continue to slowly increase with much of the area likely in the mid 80s and a few isolated locations will likely climb into the upper 80s Thursday and Friday. But as we head into the weekend there are questions on how amplified the pattern is and how fast it tries to deamplify. Depending on how the L/W trough to the west evolves we could possibly see a chance of rain this weekend or we could remain dominated by a ridge with temps continuing to slowly increase. /CAB/ AVIATION...18Z TAF Package...Main concern is convection this afternoon and this evening. There is a lot of low cloud currently out there but most of the terminals are still in VFR but BTR, GPT, and especially MCB have had to deal with MVFR cigs all morning so far and will probably continue to through the remainder of the forecast. There other concern is TSRA will be highly capable of producing hail. We have added GR to a number of terminals between 20 and 02z. MCB, BTR, HDC, and perhaps ASD have the greatest risk but the remainder of the terminals with the exception of HUM may have to contend with that. Only other thing to really mention is the cold front which should move through between 09 and 14z. The only issue with that will be a wind shift although the southshore terminals (MSY and NEW) will likely see a short window of gusty winds possibly between 25 and 30 kts. /CAB/ MARINE...After a cold front slides through the waters tomorrow morning high pressure will quickly build into the region however, the center will remain well north of the area. Through the first half of the week the center of the high will move from the Mid MS Valley towards the TN and then the Appalachians. This will cause winds to quickly return to onshore flow by Tuesday night and Wednesday This will also allow the pressure gradient to be tight enough to atleast allow for moderate winds across the waters with SCS headlines likely no later than Wednesday but possibly even on Tuesday across the open waters. Winds should really begin to increase late Wednesday as the sfc high continues to slide east off the mid Atlantic coast and the next system moves across the central and northern Plains. /CAB/ && .PRELIMINARY POINT TEMPS/POPS... MCB 58 73 48 74 / 90 0 0 0 BTR 62 77 51 76 / 80 0 0 0 ASD 64 79 52 77 / 70 10 0 0 MSY 68 78 58 75 / 50 10 0 0 GPT 66 79 54 76 / 80 10 0 0 PQL 65 79 52 76 / 90 10 0 0 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...None. GM...None. MS...None. GM...None. &&
In the hours before
Special weather statement, Apr 17, 6:21 PM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service New Orleans LA
621 PM CDT Sun Apr 17 2022
LAZ034-035-MSZ068-069-180015-
Pointe Coupee LA-West Feliciana LA-Wilkinson MS-Amite MS-
621 PM CDT Sun Apr 17 2022
...Closely monitoring strong to severe thunderstorm that are
expected to move into portions of West Feliciana and Pointe Coupee
Parishes, and Wilkinson County...
At 615 PM CDT, We were tracking a few severe thunderstorms were
moving through portions of Avoyelles and Catahoula parishes, moving
east-southeast at 40 mph.
Right now there is not threat but within the next hour we anticipate
these storms to begin to move into Wilkinson County and possibly
northern portions of Pointe Coupee Parish. These storms have had a
history of producing large hail with some reports from earlier
storms close to tennis ball size.
Locations impacted include...
New Roads, St. Francisville, Centreville, Livonia, Woodville,
Fordoche, Morganza, Wakefield, Spillman, Batchelor, Erwinville,
Lettsworth, Fort Adams, Dolorosa, Lottie and Crosby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southern Mississippi.
&&
LAT...LON 3133 9101 3128 9106 3100 9106 3099 9118
3066 9130 3051 9142 3050 9175 3071 9173
3086 9182 3097 9181 3104 9172 3104 9165
3102 9165 3097 9166 3104 9156 3113 9163
3124 9156 3124 9148 3132 9146 3137 9123
TIME...MOT...LOC 2315Z 285DEG 36KT 3149 9198
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
CABSpecial weather statement, Apr 17, 7:40 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service New Orleans LA
740 PM CDT Sun Apr 17 2022
MSZ068>071-180115-
Pike MS-Wilkinson MS-Walthall MS-Amite MS-
740 PM CDT Sun Apr 17 2022
...Strong thunderstorms will impact portions of northwestern
Walthall, Pike, east central Wilkinson and Amite Counties through 815
PM CDT...
At 740 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of East Lincoln to Smithdale to
near Gloster. Movement was southeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mccomb, Liberty, Magnolia, Summit, Centreville, Gloster, Osyka,
Smithdale, Gillsberg, Crosby and Mccomb Airport.
This includes Interstate 55 in Mississippi between mile markers 1 and
24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southern Mississippi. A Severe Thunderstorm Watch also remains in
effect until midnight CDT for southeastern Louisiana.
&&
LAT...LON 3100 9026 3100 9054 3105 9055 3100 9076
3100 9107 3132 9110 3134 9106 3133 9105
3135 9102 3133 9099 3135 9098 3135 9025
TIME...MOT...LOC 0040Z 318DEG 39KT 3158 9032 3135 9069 3118 9111
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
CABThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 7:40 PM CDT | Special Weather Statement | LIX | Amite, Pike | 35 min |
| Apr 17, 7:53 PM CDT | Severe Thunderstorm Warning | LIX | Walthall | 39 min |
| Apr 17, 7:55 PM CDT | Severe Thunderstorm Warning | LIX | Amite, Wilkinson | 60 min |
| Apr 17, 8:48 PM CDT | Special Weather Statement | LIX | Pearl River | 57 min |
| Apr 17, 9:13 PM CDT | Special Weather Statement | LIX | Amite | 32 min |
| Apr 17, 9:22 PM CDT | Severe Thunderstorm Warning | LIX | Amite, Wilkinson | 38 min |
| Apr 17, 9:37 PM CDT | Special Weather Statement | LIX | Hancock, Harrison, Jackson | 53 min |
| Apr 17, 9:49 PM CDT | Severe Thunderstorm Warning | LIX | Amite, Pike, Walthall | 26 min |
| Apr 17, 10:17 PM CDT | Special Weather Statement | LIX | Pike, Walthall | 28 min |
| Apr 17, 10:48 PM CDT | Severe Thunderstorm Warning | LIX | Hancock, Harrison, Pearl River | 42 min |
| Apr 17, 11:30 PM CDT | Special Weather Statement | LIX | Hancock | 30 min |
Nearby
Flash Flood Warnings in Mississippi, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.